The RetrieverTraining.Net Forums The Retriever Academy
Total Retriever Training with Mike Lardy
Hawkeye Media Gunners Up Tritronics Outdoor Media
Page 2 of 5 FirstFirst 1234 ... LastLast
Results 11 to 20 of 41

Thread: Trifexis... Beware

  1. #11
    Senior Member
    Join Date
    Mar 2013
    Posts
    147

    Default

    Quote Originally Posted by huntinman View Post
    Would like to hear from some of the docs on the forum regarding Trifexis...
    Bill-
    I started a thread 6-8 months ago on here asking about the safety of Trifexis. Most called the claims that Trifexis wasn't safe BS. I had several back and forth PM's with a couple of well respected RTF vets and both defended Trifexis. I know one administered it to their dogs and I want to say both did. The common theme with both vets was "give with food" and everything will be fine. I've seen great results from it and thankfully, no side effects. I figured if these two vets, working for that elusive "N" that goes in front of FC/AFC in their dogs titles, were comfortable enough to give it to their animals then I shouldn't have a problem giving it to my "wanna be".

    To the OP...sorry about your pup and glad things worked out.

  2. #12
    Junior Member
    Join Date
    Feb 2013
    Location
    Baytown Texas
    Posts
    23

    Default

    I have been giving Trifexis to my 2 dogs for over a year now, and haven't seen any adverse side effects. I will ask my vet about it when we go in 2 weeks. Thanks for all the info

  3. #13
    Senior Member Tater 7's Avatar
    Join Date
    Mar 2014
    Location
    Auburn, AL
    Posts
    130

    Default

    Did you give the pill with food? my vet always told me to make sure to administer it with food. maybe that has something to do with the adverse effect

  4. #14
    Senior Member Trifecta's Avatar
    Join Date
    May 2013
    Location
    Auburn, AL
    Posts
    163

    Default

    I have prescribed Trifexis to literally hundreds of patients and have never seen that kind of side effect. I also think its unusual that your dog was doing so well on it for so long and then suddenly had a problem. Not saying that she didn't have a reaction, but it seems a little odd to me.

    I have seen lots of vomiting with it. However, that SE is so common that the company has vets replace the dose (if within 30 min) and reimburses you. I find that if its given with food vomiting is less, and that they tend to get better with subsequent doses.

    Right now I have Hudson on PH6 because I am in HW dz central, and to be quite honest I have forgotten to give him his meds before... not a risk I am willing to take. The dog that is with my husband (2# chihuahua) gets trifexis monthly. If I wasn't so in love with PH6 I would be using trifexis on my big dogs too.

    As an aside to the OP, did you purchase the product from your vet or from an online retailer? Not to mention specifics but one of the "major online retailers" has been accused of counterfeit product before. Was it a new box?

    Other thoughts to consider: Spinosad is actually approved as an organic insecticide, and is frequently used on food crops in other countries. Milbemycin is the same active ingredient in Interceptor and Sentinel. So unless its Elanco's specific quality control with their base products, these ingredients have a long track record of safety outside of Trifexis; these things are not as new as people seem to think they are.

    Other things about drug safety reports... if a client comes to me and their pet has ANY se after administration, I am supposed to call FDA. There is no burden of proof on me to determine if the SE are from the medication at all. In addition, its difficult to get the percentage of SE relative to total # of doses. A good example of this is Rimadyl... if you google it, there are THOUSANDS of reports of dogs having major SE, all of which are basically reported on the drug info sheet. The part that is difficult to pare out is that there have been MILLIONS of doses given, so on a percentage basis, the number of SE is actually quite small (Realize- not so helpful if its your dog that ends up with liver dz, but just to put it in perspective).

    I do think that everyone should have frank discussions with their vet about the medications that their dog is on. In this day and age, there are lots of good options for HWP so by all means if Trifexis makes you uncomfortable, switch to something else! I would never want my client to be giving routine meds that they didn't think was the right choice for their pet.

    To the OP, I am glad your dog is feeling better... that's the most important thing .
    Natalie Fraser, DVM
    Trifecta Labradors

    Home to my heart dog, Hudson:
    Am/Can Ch. Marshyhope's Satisfaction, CGC, WC, CDX, RE, JH

  5. #15
    Senior Member Cindy B's Avatar
    Join Date
    Nov 2010
    Location
    Columbus, GA
    Posts
    136

    Default

    Wow ... scary. I'm glad your pup is okay.

    My dogs have been on Trifexis for two years with no visible side effects, until a few months ago when my 7 yr old male was treated for whip worms. What? He was suppose to be safe from whip worms. Never had problems like this on Heartguard!
    HRCH Gold Dust Sable SH "Sable"
    HR Alabama's Smoke on the Plains SH "Rounder"
    HRCH Moon River's Southern Breeze SH "Breeze"
    HRCH Abe's Magic Marking Bailey SH "Bailey"

  6. #16
    Senior Member huntinman's Avatar
    Join Date
    May 2009
    Location
    Tennessee
    Posts
    6,908

    Default

    Thanks Natalie!
    Bill Davis

  7. #17
    Senior Member RJW's Avatar
    Join Date
    Jan 2012
    Location
    Central IL.
    Posts
    635

    Default

    One of mine has been on Trifexis for 8-9 months without any side affects. I do believe that with the advent of the internet, smart phones, etc etc. that you can find bad reviews with just about anything if you search hard enough.


    To the OP, glad that everything worked out well for you and your pup. I am sure it was scary.

  8. #18
    Senior Member
    Join Date
    Mar 2012
    Location
    Benton, AR
    Posts
    770

    Default

    been on it for 2 years. we've had a few vomits here and there but those were because either a) i didnt feed it after giving him food or b) didnt break the pill in half. mine like most takes the biggest dosage and he will not eat it no matter how well you hide it so i do the old tilt his head back and stuff it down as far as my hand will reach and massage it down. i find that if i dont break it in half he's more likely to vomit. also the few times i have give it to him before eating he either throws up later or wont eat his food.

    i believe RJW is spot on. with the way communication has spread in the technology era you research any product and you'll find complaints. i'm on a dose of antibiotics now and i threw up yesterday because i forgot to take it with lunch and took it at like 4pm on an empty stomach.

  9. #19
    Senior Member Lady Duck Hunter's Avatar
    Join Date
    Jan 2003
    Location
    half way between Cat Springs and Raccoon Bend - Texas
    Posts
    3,215

    Default

    Quote Originally Posted by Enzos Mom View Post
    I'm sorry that happened. Very scary indeed. I gave up administering any type of maintenance drugs to my dogs years ago. I'm a believer of over-medicating/over-vaccinating and steer clear of what I consider any unnecessary drugs. Hearing your story only makes me stronger in my opinion and belief. Glad your girl is ok.
    So what do you do to prevent heart worms?
    When it stops being fun, I will find something else to do with my time and money.

    The Lady

  10. #20
    Senior Member RookieTrainer's Avatar
    Join Date
    Mar 2011
    Location
    West Central AL
    Posts
    1,208

    Default

    Break in half for sure. I can count on cleaning up some vomit within 20 minutes if I try to give it whole, even if I give it with 3 cups of food. He much prefers to take it with some JIF peanut butter. Otherwise, no side effects noted here.

    Quote Originally Posted by blake_mhoona View Post
    been on it for 2 years. we've had a few vomits here and there but those were because either a) i didnt feed it after giving him food or b) didnt break the pill in half. mine like most takes the biggest dosage and he will not eat it no matter how well you hide it so i do the old tilt his head back and stuff it down as far as my hand will reach and massage it down. i find that if i dont break it in half he's more likely to vomit. also the few times i have give it to him before eating he either throws up later or wont eat his food.

    i believe RJW is spot on. with the way communication has spread in the technology era you research any product and you'll find complaints. i'm on a dose of antibiotics now and i threw up yesterday because i forgot to take it with lunch and took it at like 4pm on an empty stomach.
    Steve Wyatt

    HR Belle's Rolling Big Rig "Jimmy"

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •